Texas, 2009

Wildfire in Texas, March 17, 2009

March 17, 2009 · NWS LUB · 1 event in 1 county or zone

Breezy winds and warm temperatures promoted very dry relative humidities near 10% over the central South Plains during the afternoon hours of the 17th. While wind speeds were below critical fire weather values, a discarded cigarette sparked a grass fire that damaged an apartment complex in Lubbock.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Breezy winds and warm temperatures promoted very dry relative humidities near 10% over the central South Plains during the afternoon hours of the 17th. While wind speeds were below critical fire weather values, a discarded cigarette sparked a grass fire that damaged an apartment complex in Lubbock. Local fire officials attributed the fire's rapid spread through a small patch of grassland to the dry and breezy weather and to the ongoing drought in creating cured fuels receptive to burning. A firefighter was injured fighting the blaze. Damages to the apartment complex were estimated to approach $100,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 17, 1:50 PM CST, 10 minutes earlier.

Area forecast discussion, Mar 17, 1:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
250 PM CDT TUE MAR 17 2009

.SHORT TERM...
CLEAR SKIES ARE EXPECTED IN THE SHORT TERM. WEAK UPPER TROUGH
PUSHING THROUGH THE FOUR CORNERS REGION IS DRIVING LEE
CYCLOGENESIS ACROSS SERN COLORADO THIS AFTERNOON. THIS
EVENING...LLJ PROGGED TO DEVELOP ALONG AN AXIS...FROM SANDERSON TO
VERNON TO NEAR WICHITA KS...WHICH SHOULD KICK UP WINDS OFF THE
CAPROCK OVERNIGHT. THE PASSING TROUGH WILL DRIVE A WEAK NW TO NE
ORIENTED SURFACE BOUNDARY INTO THE NORTHERN PORTIONS OF THE CWA BY
MID MORNING ON WEDNESDAY THEN STALLING ACROSS OUR SOUTHERN ZONES
UNTIL LATE EVENING WHEN A STRONGER SURGE BRINGS WINDS AROUND TO
THE NORTHEAST IN THE EVENING ALONG WITH COOLER TEMPS.

&&

.LONG TERM...
INCREASED PRECIPITATION CHANCES AND FIRE WEATHER WILL RETURN TO THE
AREA IN THE LONG TERM FORECAST. A COOL NIGHT AND DAY ARE IN STORE
FOR THURSDAY WHEN COOLER AIR FILTERS INTO THE REGION BEHIND A COLD
FRONT ON WEDNESDAY. ON THURSDAY MORNING...UPSLOPE FLOW AND INCREASED
LOW LEVEL MOISTURE WILL CREATE THE POTENTIAL FOR LOW STRATUS
DEVELOPMENT. ISENTROPIC LIFT WILL REMAIN VERY WEAK ON THURSDAY
MORNING IN THE VERY SHALLOW LOW LEVEL MOISTURE. THERE ARE STILL
QUESTIONS REGARDING THE EXTENT OF CLOUDINESS DURING THE DAYTIME.
CLOUDS WILL LIFT SOMEWHAT DURING THE AFTERNOON HOURS ON THURSDAY BUT
IF SKY CONDITIONS REMAIN MOSTLY CLOUDY...TEMPERATURES COULD BE
AFFECTED DOWNWARD. AT THE MOMENT...THE GFS MODEL RETAINS MUCH OF THE
MOISTURE THROUGH THE AFTERNOON HOURS WHILE OTHER MODEL GUIDANCE IS
LESS ROBUST ON KEEPING THE CLOUDS IN PLACE. UPSLOPE FLOW WILL
CONTINUE THROUGH FRIDAY MORNING WHEN DEEPER LOW LEVEL MOISTURE WILL
BE IN PLACE. ALSO...ISENTROPIC LIFT WILL BE MUCH STRONGER DURING THE
MORNING HOURS. REDUCED VISIBILITIES DUE TO FOG IS A VERY CERTAIN
POSSIBILITY FRIDAY MORNING AND QUICKLY BURNING OFF DURING THE MID
MORNING HOURS.

WE CAN EXPECT DEEPER MOISTURE AT MID LEVELS AS AN UPPER LEVEL SHORT
WAVE APPROACHES THE AREA ON FRIDAY. PRECIPITATION WILL SPREAD FROM
WEST TO EAST AS LARGE SCALE LIFT MOVES ACROSS THE AREA FRIDAY INTO
SATURDAY. IN SEVERAL MODEL RUNS THE EUROPEAN MODEL HAS BEEN THE
OUTLIER IN A SLOW PROGRESSION OF THE SHORT WAVE. THE LATEST GFS
SOLUTION HAS SLOWED WITH POPS LASTING INTO SATURDAY.
THEREFORE...HAVE EXTENDED THE POPS INTO SATURDAY. CONVECTION WILL BE
POSSIBLE FRIDAY AND SATURDAY EVENING WITH SOME WEAK INSTABILITY
PROGGED IN THE MODELS.

TIMING ISSUES STILL REMAIN IN ANOTHER UPPER LEVEL SYSTEM MOVING DOWN
FROM THE NORTHWEST. THE GFS AGAIN IS TRENDING MORE LIKE THE EUROPEAN
WITH A MORE SOUTHERN TRACK OF THE STORM SYSTEM. THIS WILL BRING
INCREASED FIRE WEATHER CHANCES AND EVEN POSSIBLY CONVECTION ON
MONDAY EVENING. SURFACE CYCLOGENESIS WILL INCREASE IN THE LEE OF THE
ROCKIES ON SUNDAY WHICH WILL LEAD TO STRONG SOUTHWEST WINDS BUT
MOISTURE LEVEL REMAIN QUESTIONABLE. FIRE WEATHER CONDITIONS MAY ALSO
BE POSSIBLE ON MONDAY WITH A SHARP DRYLINE FORMING SOMEWHERE OVER
THE FA. UPPER LEVEL FORCING WILL MOSTLY BE NORTH AND EAST OF THE FA
BUT WITH A DRYLINE IN THE VICINITY OF THE AREA...POPS MAY BE NEEDED
ON MONDAY EVENING. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        39  76  38  60  41 /   0   0   0  10  10
TULIA         41  79  40  62  41 /   0   0  10  10  10
PLAINVIEW     42  81  42  63  42 /   0   0   0  10  10
LEVELLAND     43  82  43  66  43 /   0   0   0  10  10
LUBBOCK       46  82  44  65  44 /   0   0   0  10  10
DENVER CITY   46  82  42  68  44 /   0   0   0  10  10
BROWNFIELD    45  83  43  67  43 /   0   0   0  10  10
CHILDRESS     47  83  45  63  47 /   0   0  10  10  10
SPUR          47  87  45  66  44 /   0   0   0  10  10
ASPERMONT     51  87  47  68  46 /   0   0   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/01
Hazardous weather outlook, Mar 17, 4:44 AM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
544 AM CDT TUE MAR 17 2009

TXZ021>044-181045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
544 AM CDT TUE MAR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

THIS AFTERNOON...THE COMBINATION OF VERY WARM TEMPERATURES...LOW
RELATIVE HUMIDITY AND BREEZY CONDITIONS WILL LEAD TO AN ELEVATED
FIRE DANGER ACROSS THE FAR SOUTHEAST TEXAS PANHANDLE AND PARTS OF
THE ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF CRITICAL FIRE WEATHER WILL BE POSSIBLE BOTH SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lubbock

When
March 17, 2:00 PM CST to 4:00 PM CST
Where
Lubbock forecast zone
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155231.